Ohio, 2016

Hail in Ohio, May 7, 2016

May 7, 2016 · NWS PBZ · 2 events in 2 counties and zones

Clearing in northeast Indiana and northwest Ohio allowed for an isolated pocket of higher instability to transition into northern Ohio, with convective initiation along the lake breeze ahead of an incoming shortwave. With weak shear, most storms stayed below severe limits, but one strengthened as it entered Coshocton County Ohio, producing quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Clearing in northeast Indiana and northwest Ohio allowed for an isolated pocket of higher instability to transition into northern Ohio, with convective initiation along the lake breeze ahead of an incoming shortwave. With weak shear, most storms stayed below severe limits, but one strengthened as it entered Coshocton County Ohio, producing quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 7, 6:22 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 7, 6:22 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 PM EDT SAT MAY 7 2016

.SYNOPSIS...
A COLD FRONT WILL BRING SCATTERED SHOWERS WITH SOME THUNDERSTORMS
THIS AFTERNOON AND EVENING. COOLER TEMPERATURES ARE EXPECTED FOR
SUNDAY BEHIND THE FRONT...WITH WARMER AND UNSETTLED WEATHER
EXPECTED FOR THE WORK WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
A MORE COHERENT AREA OF SHOWERS HAS DEVELOPED ACROSS WESTERN
PENNSYLVANIA AND IS CURRENTLY TRANSITIONING SOUTHEAST TOWARD
PITTSBURGH. LOOKING AT MODEL SOUNDINGS FROM THE RAP...IT MAY WELL
EVOLVE ENOUGH OF A COLD POOL TO PRECLUDE MUCH OF ANY THUNDERSTORM
CHANCES OVER THE AREA WHICH IT COVERS. HOWEVER...BEHIND IT...A
SECONDARY BAND OF SHOWERS IS DEVELOPING IN A VERY SCATTERED
FASHION ACROSS NORTHERN OHIO. THE FORECAST HAS BEEN ADJUSTED TO
FURTHER CONCENTRATE ON THE SECONDARY ACTIVITY IN OHIO AS IT
TRANSITS SOUTHEASTWARD TOWARD THE I-70 CORRIDOR IN EASTERN OHIO
AND SOUTHEASTERN PENNSYLVANIA. SOME ENHANCED INSTABILITY DOES
SEEM TO BE FEEDING IN FROM THE WEST GIVEN AMPLE HEATING OVER
NORTHERN INDIANA THIS AFTERNOON ALONG WITH IMPROVED SHEAR PROFILES
AHEAD OF THE SOUTHEASTWARD MOVING SURFACE BOUNDARY. FRIES

PREVIOUS DISCUSSION FOLLOWS FOR SUNDAY...SKIES WILL BE PARTLY TO
MOSTLY SUNNY ON SUNDAY. ALTHOUGH THE FRONT WILL HAVE CLEARED THE
REGION...MODELS ARE SHOWING THAT ANOTHER SHORTWAVE WILL ROTATE
AROUND AN UPPER LEVEL LOW...AND THERE COULD BE SOME ISOLATED
SHOWERS THAT CLIP THE NORTHERNMOST REACHES OF THE FORECAST AREA.
HAVE INTRODUCED A VERY SMALL AREA OF SLIGHT CHANCE POPS FOR THIS
POSSIBILITY. DAYTIME HIGHS WILL CONTINUE TO BE SLIGHTLY BELOW
NORMAL.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
ALTHOUGH SUNDAY NIGHT SHOULD REMAIN DRY...THE NEXT CHANCE OF
SHOWERS WILL COME WITH A FRONT PUSHING FROM SOUTH TO NORTH ON
MONDAY. BACKED OFF SLIGHTLY ON THE CHANCES FOR SHOWERS AS MODELS
SEEM TO BE DIVERGING BOTH WITH THE TIMING AND INTENSITY OF SHOWERS
ALONG THE FRONT ITSELF. A BETTER CHANCE FOR SHOWERS WILL COME
TUESDAY INTO TUESDAY NIGHT AS ADDITIONAL MOISTURE FEEDS INTO THE
AREA. WITH THE FRONT BRINGING WARMER AIR INTO THE
REGION...TEMPERATURES SHOULD RISE SLIGHTLY ABOVE NORMAL MONDAY AND
TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODELS STILL SEEM RELATIVELY MUDDLED IN THE EXTENDED PORTION OF THE
FORECAST...AND HAVE MADE NO MAJOR CHANGES TO THIS PART OF THE
FORECAST. WHILE SCATTERED SHOWERS WILL REMAIN ACROSS THE AREA
WEDNESDAY...A COLD FRONT ON THURSDAY SHOULD BRING BETTER POTENTIAL
FOR WIDESPREAD SHOWERS ON THURSDAY. BEHIND THURSDAYS FRONT...AN
UPPER LEVEL TROUGH WILL MAINTAIN A CHANCE FOR SHOWERS FRIDAY INTO
SATURDAY. TEMPERATURES SHOULD REMAIN NEAR NORMAL FOR THE LATTER HALF
OF THE WEEK.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL CONTINUE TO PREVAIL UNTIL ORGANIZED CONVECTIVE
ACTIVITY MOVES SOUTHEAASTWARD TOWARD THE AREA AROUND 02Z.
DEPENDING UPON THE AMOUNT OF RAINFALL OUT OF THIS ACTIVITY...SOME
SITES MAY TREND TOWARD MVFR CIGS FOR A BIT...HOWEVER CONFIDENCE ON
THAT IS VERY LOW. POST-FRONTAL...AMPLE NORTHWESTERLY FLOW AND
INCREASED SHOULD KEEP THINGS FROM DROPPING MUCH BELOW MVFR THE
REMAINDER OF THE NIGHT. VFR CONDITIONS WILL RETURN TO ALL SITES BY
SUNDAY MORNING. FRIES

.OUTLOOK /SUNDAY THROUGH THURSDAY/...
PERIODIC RESTRICTIONS ARE PSBL MON THRU WED WITH APPROACHING LOW
PRESSURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 7, 3:20 AM EST, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 AM EDT SAT MAY 7 2016

MDZ001-OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-031-
073>076-WVZ001>003-021-509>514-080830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
420 AM EDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ068-069-WVZ004-012-080830-
NOBLE-MONROE-MARSHALL-WETZEL-
420 AM EDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE STORMS LATER TODAY. THE MAIN
THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Cleveland radar (KCLE), 109 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Coshocton

When
May 7, 8:01 PM EST
Where
Coshocton County, 2.95 mi NW of Mound
Measured
1 in hail
Reported by
Public
Coordinates
40.430, -81.890

Hail, Columbiana

When
May 7, 8:45 PM EST
Where
Columbiana County, 0.52 mi W of Leetonia
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.880, -80.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639094, 639095.